Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 61, NWS Rapid City, SD

June 15, 2021Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2021, 1:33 AM MDT for Fall River County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2021, 1:33 AM MDT (07:33 UTC)
Expired
Jun 15, 2021, 2:07 AM MDT
In force
34 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 93 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:36 AM MDTHAIL 1Oral, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KUNR 150733
SVRUNR
SDC047-150830-
/O.NEW.KUNR.SV.W.0061.210615T0733Z-210615T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
133 AM MDT Tue Jun 15 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fall River County in southwestern South Dakota...

* Until 230 AM MDT.

* At 133 AM MDT, a severe thunderstorm was located 3 miles southwest
  of Oral, or 8 miles southeast of Hot Springs, moving north at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oral and Maverick Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 10319 4328 10338 4345 10342 4347 10319
TIME...MOT...LOC 0733Z 181DEG 5KT 4337 10332 

HAIL...1.00IN
WIND...60MPH
 
$$

Helgeson
3 follow-up statements
777 
WWUS53 KUNR 150745
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
145 AM MDT Tue Jun 15 2021

SDC047-150830-
/O.CON.KUNR.SV.W.0061.000000T0000Z-210615T0830Z/
Fall River SD-
145 AM MDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTHEASTERN FALL RIVER COUNTY...

At 145 AM MDT, a severe thunderstorm was located over Oral, or 10
miles east of Hot Springs, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oral, Smithwick and southeastern Angostura Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 10319 4328 10338 4343 10339 4347 10319
TIME...MOT...LOC 0745Z 221DEG 5KT 4338 10328 

HAIL...1.00IN
WIND...60MPH
 
$$

Helgeson
609 
WWUS53 KUNR 150804
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
204 AM MDT Tue Jun 15 2021

SDC047-150830-
/O.CON.KUNR.SV.W.0061.000000T0000Z-210615T0830Z/
Fall River SD-
204 AM MDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTHEASTERN FALL RIVER COUNTY...

At 204 AM MDT, a severe thunderstorm was located over Oral, or 12
miles east of Hot Springs, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oral and Smithwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 10320 4341 10333 4345 10328 4347 10319
      4327 10319
TIME...MOT...LOC 0804Z 236DEG 3KT 4338 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

Helgeson
188 
WWUS53 KUNR 150807
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
207 AM MDT Tue Jun 15 2021

SDC047-150817-
/O.CAN.KUNR.SV.W.0061.000000T0000Z-210615T0830Z/
Fall River SD-
207 AM MDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FALL RIVER COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 4327 10320 4341 10333 4345 10328 4347 10319
      4327 10319
TIME...MOT...LOC 0804Z 181DEG 5KT 4338 10325 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:26 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 14, 11:26 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 PM MDT Mon Jun 14 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021

Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.

The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.

Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.

The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021

Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidity will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
     evening for WYZ314>317.

&&

DISCUSSION...MLS
AVIATION...Helgeson
FIRE WEATHER...MLS
Hazardous weather outlook, Jun 14, 4:44 AM MDT, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
444 AM MDT Mon Jun 14 2021

SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
444 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms later this
afternoon and evening with large hail and damaging winds possible.

Elevated fire weather conditions are expected this afternoon over
northeast Wyoming where gusty southeast winds will combine with
minimum relative humidities in the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s to 103.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-151300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 14, 10:52 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     3 NNE NEWCASTLE         43.89N 104.18W
06/14/2021  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jun 14, 11:27 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     6 WNW NEWCASTLE         43.88N 104.32W
06/14/2021  M53 MPH          WESTON             WY   AWOS

&&

WFO UNR
Local storm report, Jun 14, 11:31 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 NNE NEWCASTLE         43.89N 104.18W
06/14/2021  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

WFO UNR
Special weather statement, Jun 15, 12:18 AM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1218 AM MDT Tue Jun 15 2021

SDZ028-029-150715-
Central Black Hills SD-Southern Black Hills SD-
1218 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND WEST CENTRAL
PENNINGTON COUNTIES...

At 1218 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Moon, or 11 miles east of Newcastle, moving northeast
at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deerfield, Bear Mountain Lookout and Deerfield Reservoir.

LAT...LON 4377 10395 4389 10405 4406 10383 4386 10371
TIME...MOT...LOC 0618Z 237DEG 11KT 4386 10397

Helgeson
Special weather statement, Jun 15, 12:20 AM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1220 AM MDT Tue Jun 15 2021

SDZ027-029-041-074-150715-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
1220 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN
FALL RIVER COUNTIES...

At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Pringle, or 10 miles northwest of Hot Springs, moving southeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Oral, Buffalo Gap, Pringle, Argyle, Maverick Junction,
Cold Brook Reservoir and southwestern Wind Cave National Park.

LAT...LON 4326 10330 4357 10370 4365 10358 4344 10311
TIME...MOT...LOC 0620Z 308DEG 21KT 4357 10357

Helgeson
Special weather statement, Jun 15, 1:13 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021

SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...

At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.

LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
      4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328

Helgeson

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:01 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington44 min
Jun 14, 11:45 PM MDTSevere Thunderstorm WarningUNRCuster32 min
Jun 15, 12:18 AM MDTSpecial Weather StatementUNRCuster57 min
Jun 15, 12:20 AM MDTSpecial Weather StatementUNRCuster55 min
Jun 15, 1:13 AM MDTSpecial Weather StatementUNRFall River62 min
Jun 15, 2:06 AM MDTSpecial Weather StatementUNRCuster39 min
Jun 15, 2:49 AM MDTSevere Thunderstorm WarningUNRPennington56 min
Jun 15, 3:25 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota32 min
Jun 15, 3:43 AM MDTSpecial Weather StatementUNRCuster47 min
Jun 15, 4:09 AM MDTSpecial Weather StatementUNROglala Lakota51 min
Jun 15, 4:11 AM MDTSpecial Weather StatementUNRCuster49 min
Jun 15, 4:32 AM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota54 min
Jun 15, 4:58 AM MDTSpecial Weather StatementUNRLawrence47 min
Jun 15, 5:54 AM MDTSpecial Weather StatementUNROglala Lakota51 min
Jun 15, 6:48 AM MDTSpecial Weather StatementUNROglala Lakota57 min
Jun 15, 7:47 AM MDTSpecial Weather StatementUNROglala Lakota28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.